North Carolina, 2016

Hail in North Carolina, May 4, 2016

May 4, 2016 · NWS MHX · 2 events in 1 county or zone

Isolated severe thunderstorms developed over portions of eastern North Carolina during the late afternoon of May 4th. The storms moved over mainly Carteret county where a slow moving cold front interacted with a developing sea breeze.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Isolated severe thunderstorms developed over portions of eastern North Carolina during the late afternoon of May 4th. The storms moved over mainly Carteret county where a slow moving cold front interacted with a developing sea breeze.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 4, 2:35 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, May 4, 2:35 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
335 PM EDT WED MAY 4 2016

.SYNOPSIS...
A COLD FRONT WILL SINK SLOWLY SOUTH THROUGH THE AREA TONIGHT.
A POTENT UPPER LEVEL LOW WILL DROP SOUTH WITH A SERIES OF SURFACE
LOWS CROSSING THE AREA THROUGH EARLY SATURDAY. A WEAK COLD FRONT
WILL APPROACH FROM THE NORTH SUNDAY INTO MONDAY.

&&

.NEAR TERM /TONIGHT/...
AS OF 330 PM WED...MOISTURE CONTINUES TO STREAM NORTHEAST AHEAD
OF A COLD FRONTAL SYSTEM INTO PORTIONS OF EASTERN NC. THE COLD
FRONT WAS CURRENTLY LOCATED FROM THE CENTRAL OUTER BANKS TO THE
CRYSTAL COAST REGION AND BEGINNING TO MERGE WITH THE SEA BREEZE AS
EARLIER EXPECTED. THIS WILL CAUSE THE FRONT TO BRIEFLY STALL OUT
NEAR THE COAST. THE ATMOSPHERE HAS DESTABILIZED AND THE FRONT WILL
BE THE FOCUS FOR SCATTERED SHOWER/THUNDERSTORM DEVELOPMENT FOR THE
REMAINDER OF THE DAYLIGHT HOURS. LOCALLY HEAVY RAIN WILL BE THE
MAIN THREAT BUT SOME HAIL IS POSSIBLE DUE TO LOWER WBZ/FREEZING
HEIGHTS. THINK THAT PRECIPITATION WILL DISSIPATE WITH THE LOSS OF
HEATING THUS EXPECTING DRY WEATHER TO PREVAIL FOR THE OVERNIGHT
HOURS. EXCEPTION TO THIS WILL BE ACROSS THE FAR NORTHWEST LATE AS
APPROACH OF A COLD UPPER LOW COULD LEAD TO ISOLATED SHOWER
DEVELOPMENT. OVERNIGHT LOWS WILL BE IN THE MID TO UPPER 50S INLAND
AND THE UPPER 50S TO AROUND 60 OUTER BANKS.

&&

.SHORT TERM /THURSDAY/...
AS OF 330 PM WED...THE UPPER LOW WILL MOVE SOUTHEAST OVER THE
AREA THURSDAY. VERY COLD TEMPERATURES ALOFT /PERHAPS MONTHLY-DAILY
RECORDS FOR TEMPS ALOFT/ AND SURFACE HEATING WILL LEAD TO STEEP
MID LEVEL LAPSE RATES AND MODEST INSTABILITY. THIS IN COMBINATION
WITH DEEP CYCLONIC FLOW WILL LEAD TO THE DEVELOPMENT OF SHOWERS
AND THUNDERSTORMS. WAS TEMPTED TO GO WITH LIKELY POPS FOR THE
ENTIRE AREA BUT FOR NOW WILL KEEP LIKELY OVER THE NW THIRD OF THE
REGION WITH HIGH CHANCE POPS ELSEWHERE. SMALL HAIL WILL BE
POSSIBLE IN THE STRONGEST CELLS DUE TO THE COLD TEMPS ALOFT. HIGHS
THURSDAY WILL BE BELOW NORMAL WITH READINGS ONLY IN THE MID 60S
OUTER BANKS AND UPPER 6OS TO LOWER 70S INLAND.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
AS OF 3 PM WEDNESDAY...AN OMEGA BLOCK TYPE PATTERN WILL CONTINUE
THROUGH SATURDAY AS AN UPPER CLOSED LOW DROPS SOUTH INTO THE MID-
ATLANTIC REGION THROUGH FRIDAY, EVENTUALLY SHIFTING OUT TO SEA BY
LATE SATURDAY.

THURSDAY NIGHT THROUGH SATURDAY: A SERIES OF SHORTWAVES WILL RIDE
THE APPROACHING UPPER CLOSED LOW SUPPLYING A ROUND OR TWO OF
PRECIPITATION ACROSS THE AREA.  THE FIRST SFC LOW WILL DROP SOUTH
THROUGH THE REGION THURSDAY NIGHT INTO EARLY FRIDAY.  THIS WILL
YIELD CHC SHOWERS ACROSS THE REGION, ESPECIALLY TO THE NORTH WHERE
THE BEST LIFT IS REALIZED. ANOTHER WEAKER SHORTWAVE WILL CROSS THE
NORTHERN TIER EARLY SATURDAY WITH A SCHC SHOWERS DURING THIS TIME.
THE ATMOSPHERE WILL BE DRYING RAPIDLY, SO FEEL THE SHOWER ACTIVITY
SHOULD DWINDLE RAPIDLY THROUGH THE DAY SATURDAY FROM WEST TO EAST.
GIVEN WEST WINDS, CLOUD COVER AND SOME SHOWER ACTIVITY, TEMPERATURE
WILL STRUGGLE TO REACH 70 ON FRIDAY. THE FLOW BECOMES MORE NWLY
ALLOWING SUBSIDENCE SATURDAY. THIS IN ADDITION TO LESS CLOUD
COVER/SHOWER ACTIVITY WOULD SUGGEST TEMPERATURES SHOULD REBOUND TO
THE LOW 70S INLAND AND UPPER 60S ALONG THE OBX.

SUNDAY THROUGH WEDNESDAY: RETURN FLOW WILL DEVELOP BRIEFLY JUST
AHEAD OF A FRONT THAT IS PROGGED TO CROSS LATE SUNDAY. THE FRONT
WILL BECOME STALLED ACROSS THE AREA SUNDAY NIGHT INTO MONDAY WITH
LITTLE IN THE WAY OF MOISTURE ASSOCIATED WITH IT.  THE FRONT
EVENTUALLY WASHES OUT MONDAY WITH RETURN FLOW DEVELOPING TUESDAY
INTO WEDNESDAY AHEAD OF THE NEXT SYSTEM.  FEEL THE CHANCES OF
SHOWERS/THUNDERSTORMS WILL INCREASE WEDNESDAY AS BETTER LIFT AND
MOISTURE MOVES INTO THE REGION AHEAD OF THE FRONT.  TEMPERATURES
WILL SLOWLY INCREASE THROUGH THIS TIME PERIOD, PERHAPS DROPPING A
DEGREE OR TWO MONDAY GIVEN THE FRONT BISECTING EASTERN NC. HIGH
TEMPERATURES WILL BE IN THE LOW 80S INLAND TO MID 70S ALONG THE
COAST FOR BOTH SUNDAY AND MONDAY.  TEMPS REALLY RAMP UP BY MID WEEK
AS WARM RETURN FLOW INCREASES. HIGHS IN THE MID 80S INLAND TO MID
70S ALONG THE OBX.  LOW TEMPS INCREASING THROUGH THE WEEK AS WELL,
LOW TO MID 60S.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /THROUGH THURSDAY AFTERNOON/...
AS OF 2 PM WED...VFR CONDITIONS HAVE RETURNED TO THE REGION THIS
AFTERNOON. CEILINGS WILL REMAIN AROUND 5000 FT THIS AFTERNOON WITH
NORTHWEST WINDS NEAR 10 KNOTS. CONVECTION WILL DEVELOP THIS
AFTERNOON ALONG THE COAST AS A STALLED BOUNDARY INTERACTS WITH THE
SEA BREEZE. ANY SHOWERS AND STORMS WILL DIMINISH TONIGHT AND
WINDS WILL BECOME NEARLY CALM. IFR CONDITIONS LOOK LIKELY JUST
BEFORE SUNRISE FOR A FEW HOURS AS CEILINGS WILL LOWER BELOW 1000
FEET AND VISIBILITIES WILL DROP TO 3 MILES OR LESS. CONDITIONS
SHOULD IMPROVE TO VFR LEVELS AFTER 10 AM.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 3 PM WEDNESDAY...WITH A SERIES OF SFC LOWS CROSSING THE
AREA THROUGH SATURDAY, EXPECT SHOWER ACTIVITY TO BE OFF AND ON AT
THE TAF SITES WITH VARIABLE WINDS. THE BEST CHANCE FOR RAIN WILL
BE THURSDAY NIGHT INTO EARLY FRIDAY. POSSIBLY SCHC SHOWERS EARLY
SATURDAY AS AN UPPER LEVEL LOW MOVES OUT TO SEA. GIVEN THE LOW
LEVEL MOISTURE IN PLACE, FRIDAY AND ESPECIALLY SATURDAY MORNING WE
COULD SEE STRATUS/FOG DEVELOP. CONDITIONS IMPROVE THROUGH MONDAY
AS DRIER AIR WORKS ITS WAY INTO THE AREA. RETURN FLOW INCREASES
SUNDAY AHEAD OF A BACKDOOR FRONT WHICH WILL STALL ACROSS EASTERN
NC AND BECOME WASHED OUT. DO NOT EXPECT PRECIPITATION WITH THIS
FROPA.

&&

.MARINE...
SHORT TERM /THROUGH THURSDAY/...
AS OF 330 PM WED...WINDS ARE EXPECTED TO BE 10 TO 15 KT THROUGH
THURSDAY. A COLD FRONT WAS BECOMING STATIONARY FROM JUST SOUTH OF
OREGON INLET SOUTHWEST TO JUST WEST OF THE CRYSTAL COAST. AHEAD OF
THE FRONT SW FLOW IS 10 TO 15 KT WHILE BEHIND THE BOUNDARY WINDS
ARE NORTH AROUND 10 KT. SEAS ARE RUNNING 2 TO 4 FT. EXPECT THE
NORTHERLY FLOW TO SPREAD WITH THE FRONTAL PASSAGE LATE TONIGHT
BECOME NE 10 TO 15 KT NORTH OF CAPE LOOKOUT FROM TONIGHT THROUGH
THURSDAY. SOUTH OF CAPE LOOKOUT THE GRADIENT WILL BE WEAKER BEHIND
THE FRONT AND EXPECT NORTH TO NORTHEAST FLOW 10 KT OR LESS LATE
TONIGHT INTO THURSDAY. SEAS SHOULD CONTINUE 2 TO 4 FT THROUGH THE
PERIOD.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 3 PM WEDNESDAY...A SERIES OF SURFACE LOWS/FRONTS WILL CROSS
THE COASTAL WATERS AS A POTENT UPPER LEVEL LOW PIVOTS THROUGH THE
REGION THURSDAY NIGHT THROUGH SATURDAY.  THIS WILL MEAN VARIABLE
WINDS AROUND 10-15KTS AND SEAS AROUND 3 TO 5 FEET THROUGH MUCH OF
THE FIRST HALF OF THE PERIOD. HIGH PRESSURE WILL BUILD IN BRIEFLY,
JUST AHEAD OF A FRONT THAT WILL CROSS SUNDAY/SUNDAY NIGHT, BECOMING
WASHED OUT ACROSS THE SOUTHERN WATERS MONDAY.  GIVEN THIS PATTERN,
EXPECT LIGHT AND VARIABLE WINDS AND SEAS 2 TO 3 FEET LATE SUNDAY
THROUGH MONDAY.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...JME
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...LEP
AVIATION...LEP/SGK
MARINE...JME/LEP
Hazardous weather outlook, May 4, 6:25 AM EST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
725 AM EDT WED MAY 4 2016

NCZ029-044>047-079>081-090>095-098-103-104-051130-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
725 AM EDT WED MAY 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CAROLINA AND EASTERN
NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 4, 10:26 AM EST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1126 AM EDT WED MAY 4 2016

NCZ103-104-041600-
OUTER BANKS DARE-OUTER BANKS HYDE-
1126 AM EDT WED MAY 4 2016

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN OUTER BANKS DARE
AND OUTER BANKS HYDE COUNTIES...

AT 1125 AM EDT...STRONG THUNDERSTORMS WERE LOCATED 7 MILES WEST OF
HATTERAS FERRY TERMINAL...OR 59 MILES NORTHEAST OF MOREHEAD CITY...
MOVING NORTHEAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
OCRACOKE LIGHTHOUSE...OCRACOKE FERRY TERMINAL...AVON PIER...HATTERAS
FERRY TERMINAL AND CAPE HATTERAS LIGHTHOUSE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3551 7546 3524 7546 3514 7565 3512 7574
      3503 7593 3518 7608 3532 7560 3549 7561
      3556 7551
TIME...MOT...LOC 1525Z 233DEG 42KT 3518 7584
Local storm report, May 4, 11:26 AM EST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1226 PM EDT WED MAY 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             SOUTHWOOD               35.21N  77.57W
05/04/2016  E1.00 INCH       LENOIR             NC   SOCIAL MEDIA

&&

EVENT NUMBER MHX1600206

KEARNS
Special weather statement, May 4, 2:47 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
347 PM EDT WED MAY 4 2016

NCZ093>095-042015-
CARTERET-PAMLICO-CRAVEN-
347 PM EDT WED MAY 4 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PAMLICO...
NORTHWESTERN CARTERET AND SOUTHEASTERN CRAVEN COUNTIES...

AT 346 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HAVELOCK...
MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HAVELOCK...MOREHEAD CITY...NEWPORT...CHERRY BRANCH FERRY TERMINAL...
MINNESOTT BEACH FERRY AND MINNESOTT BEACH.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3487 7701 3509 7672 3492 7656 3476 7692
TIME...MOT...LOC 1946Z 234DEG 21KT 3486 7690

2

The radar

The Morehead City radar (KMHX), 57 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Carteret

When
May 4, 3:40 PM EST
Where
Carteret County, 0.69 mi S of Roe
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.970, -76.300

Quarter to ping pong ball size hail reported just south of Cedar Island.

Hail, Carteret

When
May 4, 3:40 PM EST
Where
Carteret County, 2.19 mi NW of Roe
Measured
1 in hail
Reported by
County Official
Coordinates
35.000, -76.330

Quarter size hail reported in Cedar Island.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623555, 623556.